Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 10, 1996, 8:10 AM EDT for Roanoke County, City of Salem, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 1996, 8:10 AM EDT (12:10 UTC)
- Expired
- Jun 10, 1996, 12:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 101212 FFWRNK VAC161-770-775-101610- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 810 AM EDT MON JUN 10 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL NOON EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...ROANOKE COUNTY IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF ...ROANOKE (CITY) ...SALEM AT 809 AM RADAR INDICATED SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER AND SOUTH OF ROANOKE COUNTY...TRACKING NORTH. THE GROUND HAS LITTLE ABILITY TO HOLD ADDITIONAL RAINFALL...SO ALL WILL RUNOFF RESULTING IN FLOODING OF ROADS...STREAMS...CREEKS AND SMALL RIVERS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:19 AM EDT, 5 hours 51 minutes earlier.
Area forecast discussion, Jun 10, 2:19 AM EDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 215 AM EDT MON JUN 10 1996 RECS... AM HESITANT TO LET THE FFA/S DIE. STL ISSUING WARNINGS...AND SM AREAS STILL GETTING SOME PRETTY GOOD PCPN. DISC... CRNT KFCX RADAR WHOWS TSTMS CONT TO MOVE S TO N...MAINLY FM FOOTHILLS OF NC (IT IS ALMOST OUT OF THERE) ACRS NEW RVR VLY TO GREENBRIER VLY. THIS WAS HARDEST HIT AREA YEST/ERLY TNT... AND THERE ARE STILL A CPL OF FFW/S IN EFFECT ATTM. LAST FRAME OF TIME LAPSE HINTS THAT MORE CD BE DVLPING ACRS WILKES/YADKIN. I CAN ADM W/ UPDATE OF KFCX RADAR IN A FEW MINUTES IF ANY NWSFO/S ARE INTERESTED. MDLS IN GNRL AGREEMENT ABT SLO MVMNT OF STACKED SYSTEM FM NR BOOTHEEL OF MO TO CNTRL IL THIS FCST PD. MDLS HAVING HARDER TIME AGREEING ON MOISTURE FIELDS. ETA/AVN BOTH INDICATE SM WRAP ARND DRYING...AT LEAST FOR TMRW. NGM NOT AS PRONOUNCED W/ THIS AT ALL. FM LOOKING AT CLD TRENDS ON SAT PICS...THINK THE ETA HAS THE RIGHT IDEA. THEREFORE...FM ETA GRIDDS...RATHER SHARP GRADIENT OF H85 THTA-E PRESENT ACRS RNK CWA LATE TDY...W/ RIDGE OF HIGHEST VALUES SHIFTING MORE TO THE PIEDMONT FOR THE WARMEST PART OF THE DAY. HAVE JUST READY SWODY1 DISC...AND AGREE W/ THEIR THINKING. FEEL THAT THERE WL BE SCT SHWRS/TSTMS WRN HALF FA...BUT OVERALL TDY WL BE A GOOD CHC TO DRY OUT WHILE MORE THREATENING ACTIVITY SHIFTS TO THE E. MOISTURE WL REBOUND FOR TUES...AND IT APPRS THAT CHCS OF PCPN WL BE MORE UNIFORM FOR FA. INSTABILITY INDICES ONCE AGAIN FAVOR TSTMS... IT WL BE NICE TO GET OUT THIS PTN. ROA 80/62/82/60 3242 DESROSIERS
In the hours before
Special weather statement, Jun 10, 6:33 AM EDT, 1 hour 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-111200- SEVERE WEATHER POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT MON JUN 10 1996 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA... UNSETTLED WEATHER WILL CONTINUE ACROSS THE AREA TODAY AS A SLOW MOVING LOW PRESSURE CENTER DRIFT NORTH ACROSS ILLINOIS. LOW LEVEL MOISTURE WILL REMAIN ABUNDANT ACROSS THE AREA...WITH DEEP MOISTURE ACROSS THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. PERIODS OF SUN FROM SOUTHEAST WEST VIRGINIA...FAR SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE. OVER THE PIEDMONT...THE LOW LEVEL MOISTURE WILL CONTRIBUTE TO AN UNSTABLE ATMOSPHERE. IN ADDITION TO THE POTENTIAL FOR DAMAGING THUNDERSTORMS...STORMS THAT DO FORM WILL TRACK VERY SLOWLY DUE TO THE WEAK UPPER LEVEL WIND FLOW. RAINFALL FROM SOME OF THE STORMS MAY BE LOCALLY VERY HEAVY ...WITH THE POTENTIAL TO CAUSE PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS...AND EVEN LOCALIZED FLASH FLOODING. THIS COULD BE ESPECIALLY DANGEROUS IN AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAINS. WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS AND LOCALIZED FLOODING ...SKYWARN SPOTTER ACTIVATION IS PXOSSIBLE TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR ADDITIONAL INFORMATION FROM THE NATIONAL WEATHER SERVICE. DESROSIERS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:27 AM EDT | Flash Flood Warning | RNK | Montgomery | 118 min |
| Jun 10, 2:15 AM EDT | Flash Flood Warning | RNK | Floyd, Montgomery | 3 hr |
| Jun 10, 8:10 AM EDT | Flash Flood Warning | RNK | City of Roanoke | 4 hr |
| Jun 10, 8:15 AM EDT | Severe Thunderstorm Warning | RNK | Henry | 65 min |
| Jun 10, 8:19 AM EDT | Tornado Warning | RNK | Henry | 31 min |
| Jun 10, 8:28 AM EDT | Tornado Warning | RNK | Pittsylvania | 47 min |
| Jun 10, 8:43 AM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jun 10, 9:13 AM EDT | Tornado Warning | RNK | Pittsylvania | 47 min |
| Jun 10, 10:01 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 34 min |
| Jun 10, 10:04 AM EDT | Severe Thunderstorm Warning | RNK | Campbell | 61 min |
| Jun 10, 10:16 AM EDT | Tornado Warning | RNK | Campbell | 59 min |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.